Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 11, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at May 28, 2017, 3:43 PM EDT for Lenawee County, Michigan. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2017, 3:43 PM EDT (19:43 UTC)
- Expired
- May 28, 2017, 5:00 PM EDT
- In force
- 77 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lenawee County, MI
The radar
The Detroit radar (KDTX), 102 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 1:56 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:59 PM EDT, 44 minutes earlier.
Area forecast discussion, May 28, 2:59 PM EDT, 44 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 259 PM EDT Sun May 28 2017 .DISCUSSION... Scattered thunderstorms over far southern lower Michigan on into northern Indiana and Ohio will gradually expand in coverage as they move northeast into area along an advancing warm front. MLCAPES of near 1000 J/kg along with deep layer shear of 30-35 knots will help maintain some storm organization (as is evident by several of the pulse type cells already garnering some structure this afternoon). This will lead to primarily a risk of large hail and eventually isolated damaging wind gusts if cells are able to organize into small clusters. While low level shear is generally very weak, there will be a small window for an isolated tornado threat along the warm front as it edges into the far southern forecast area. Initial risk of thunderstorms will generally be limited to the M-59 corridor on south late this afternoon. The approaching shortwave through and associated surface low forcing this warm front northward will move into area this evening and bring additional scattered showers and thunderstorms to a broader portion of the area. While some strong storms still may occur, a lack of any notable instability by that time should limit severe threat. This activity will work east of area with the shortwave in the 10pm to midnight time frame. For the upcoming work week, there will be a general trend to cooler weather into the Wednesday/Thursday time frame as a broad upper level trough expands over the area as large upper low over south central Canada wobbles southeast into the northern Great Lakes in the wake of this current passing shortwave. On Monday, mild weather with temperatures into the 70s is expected as mean upper trough axis remains west of area during the day and cold air advection does not begin until late in the day. In fact, upped temperatures a degree or two from previous forecast. Expect temperatures to back into the 60s Tuesday/Wednesday as the upper low settles into the vicinity. As this system lifts back into the mean Hudson Bay position by late week, a moderation back into the 70s is expected. Weather will be rather dry for much of the week, but may become more active once the upper low does re-position further north and more zonal looking upper flow develops and allows for better moisture return into area with several shortwaves riding through the mean westerlies. && .MARINE... Numerous showers and strong thunderstorms late today and this evening over the marine waters. Storms over Lake St. Clair and Lake Erie may be severe. West to southwest winds will then develop behind a cold front tonight, then strengthen Monday and Tuesday as low pressure becomes stalled over northern Ontario. Gusts both days look to just top 20 knots for most marine areas, with stronger speeds over Saginaw Bay possibly necessitating a Small Craft Advisory Monday and Tuesday. && .HYDROLOGY... Numerous showers and strong thunderstorms tracking through late today and this evening. Basin average rainfall amounts are forecast to range between one-quarter and one-half inch, but precipitation totals will vary widely from location to location due to the hit and miss nature of showers and thunderstorms. The more intense storms will have the potential to produce isolated rainfall amounts of one inch or greater, which could cause minor flooding in the low lying and poor drainage areas. Showers and thunderstorms should end around midnight, before scattered activity redevelops Monday afternoon. && .PREV DISCUSSION... Issued at 1242 PM EDT Sun May 28 2017 AVIATION... CU field has struggled to get going thus far, but should see ceilings in the 3-7 kft range by late afternoon. Weak and chaotic surface wind field this afternoon as weak surface reflection tracks through southeast Michigan late today, helping to trigger numerous showers and strong thunderstorms, with greatest concentration of thunderstorms and possible severe cells across southern TAF Sites. Westerly winds to become established early this evening, but still struggling to reach 10 knots, and then dropping off slightly and becoming southwest overnight. Amount of rainfall that falls late today/early this evening will determine if there is any light fog and/or low ceilings to worry about overnight. Whatever fog that attempts to develop will burn off quickly shortly after sunset Monday, with increasing southwest winds through the day, topping out around 25 knots in the afternoon. Scattered showers and isolated thunderstorms developing in the afternoon, but coverage too low to include in TAFS at this time. For DTW...Outside of the possible short period of borderline MVFR/VFR ceilings to start taf period as warm front lifts north, ceilings around 5000 feet expected late this afternoon. Lower ceilings (MVFR) in and around thunderstorms, which look to arrive around 21z, and ending during early evening hours. //DTW THRESHOLD PROBABILITIES... * Moderate in ceilings at or below 5000 ft late this afternoon and into this evening. * Moderate in thunderstorms between 21-02Z. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...DG MARINE.......SF HYDROLOGY....SF AVIATION.....SF You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, May 28, 2:13 PM EDT, 1 hour 30 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 213 PM EDT Sun May 28 2017 MIZ068>070-075-076-082-083-290900- Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 213 PM EDT Sun May 28 2017 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 8 pm. Scattered to numerous thunderstorms will develop this afternoon into this evening in response to a warm front lifting through southeast Michigan. Storms are expected to track toward the northeast at near 35 mph. The primary hazards will be one inch diameter hail and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday An isolated thunderstorm will be possible late Monday afternoon. .SPOTTER INFORMATION STATEMENT... Dispatchers...please notify your emergency manager immediately. Spotters have been activated. MIZ047>049-053>055-060>063-290900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair- 213 PM EDT Sun May 28 2017 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight Scattered to numerous thunderstorms will develop late this afternoon into this evening in response to a warm front lifting through southeastern Michigan. Storms are expected to track toward the northeast at near 35 mph. While the primary hazards are expected to be small hail and gusty winds to 45 mph, a few isolated storms could become severe and produce one inch diameter hail and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday An isolated thunderstorm will be possible late Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon or this evening. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-290900- Lake St. Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 213 PM EDT Sun May 28 2017 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 8 pm for Lake St Clair and the Michigan waters of Lake Erie. Scattered to numerous thunderstorms will develop late this afternoon into this evening in response to a warm front lifting through southeastern Michigan. Storms are expected to track toward the northeast at 30 knots. While the primary hazards are expected to be small hail and gusty winds to 40 knots, a few isolated storms could become severe and produce one inch diameter hail and wind gusts to 50 knots. .DAYS TWO THROUGH SEVEN...Monday through Saturday An isolated thunderstorm will be possible late Monday afternoon. .SPOTTER INFORMATION STATEMENT... Dispatchers...please notify your emergency manager immediately. Spotters have been activated. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. DG
In the hours before
Special weather statement, May 28, 2:50 PM EDT, 53 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 250 PM EDT SUN MAY 28 2017 MIZ082-281915- Lenawee- 250 PM EDT SUN MAY 28 2017 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LENAWEE COUNTY... At 248 PM EDT, strong thunderstorms were clustered 7 miles west of Pioneer, or 8 miles northwest of Montpelier, moving northeast at 25 mph. Winds in excess of 40 mph and half inch hail are possible with these storms as they enter Western Lenawee county shortly after 3 PM. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4207 8435 4208 8378 4172 8377 4171 8436 TIME...MOT...LOC 1848Z 255DEG 22KT 4168 8470 SF
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:50 PM EDT | Special Weather Statement | DTX | Lenawee | 25 min |
| May 28, 3:47 PM EDT | Special Weather Statement | DTX | Monroe | 58 min |
| May 28, 3:51 PM EDT | Special Weather Statement | DTX | Livingston | 54 min |
| May 28, 4:56 PM EDT | Special Weather Statement | DTX | Monroe | 64 min |
| May 28, 5:18 PM EDT | Special Marine Warning | DTX | 42 min | |
| May 28, 6:48 PM EDT | Special Weather Statement | DTX | Oakland | 57 min |
| May 28, 7:09 PM EDT | Special Weather Statement | DTX | Livingston | 51 min |
| May 28, 7:32 PM EDT | Special Weather Statement | DTX | Genesee | 43 min |
| May 28, 7:36 PM EDT | Special Weather Statement | DTX | Tuscola | 39 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.